Texas, 2013

Hail in Texas, May 16, 2013

May 16, 2013 · NWS EWX · 1 event in 1 county or zone

An upper level short wave trough caused thunderstorms in South Central Texas. One of these storms produced quarter size hail in Llano County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough caused thunderstorms in South Central Texas. One of these storms produced quarter size hail in Llano County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 15, 10:53 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, May 15, 10:53 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1153 PM CDT WED MAY 15 2013

.UPDATE...
GRIDS AND TEXT PRODUCTS UPDATED TO ACCOUNT FOR SEVERE THUNDERSTORM
WATCH #162. DAMAGING WINDS WILL BE THE PRIMARY THREAT ASSOCIATED
WITH ACCELERATING BOW SEGMENTS WITHIN THE SQUALL LINE.

&&

.PREV DISCUSSION... /ISSUED 1149 PM CDT WED MAY 15 2013/

AVIATION...
A MID LEVEL SHORT-WAVE OVER THE TRANS PECOS MOVES ACROSS CENTRAL
TEXAS TONIGHT. A LINE OF SHRA/TSRA WILL MOVE ACROSS AREAS N OF A
KT82 TO KHYI TO K3T5 LINE DURING THE OVERNIGHT HOURS. HAVE ADDED
MENTION OF TEMPO TSRA AT KAUS FOR 07Z-10Z. OTHERWISE...MVFR SKIES
WILL SPREAD TO MOST OF THE AREA OVERNIGHT AS SOME CIGS LOWER TO
IFR. MAY REACH AS FAR WEST AS THE RIO GRANDE. ALTHOUGH...ONLY
MENTION SCT STRATUS AT KDRT. CIGS LIFT WITH SKIES BECOMING VFR
LATE THURSDAY MORNING INTO AFTERNOON. S TO SE WINDS 10 TO 15 KTS
OVERNIGHT INCREASE TO 14 TO 18 KTS ON THURSDAY. EXCEPT A DRYLINE
MOVES INTO THE RIO GRANDE AND EDWARDS PLATEAU AREA...INCLUDING
KDRT LATE THURSDAY MORNING INTO AFTERNOON TURNING WINDS TO W TO
NW. WIND GUSTS TO 50 KTS AND GS/GR ARE POSSIBLE WITH THE STRONGEST
TSRA.

PREV DISCUSSION... /ISSUED 713 PM CDT WED MAY 15 2013/

UPDATE...
BASED ON RADAR TRENDS AND THE HI-RES ARW/NMM SOLUTIONS...HAVE
LIMITED THE MENTION OF SEVERE TSTMS TO OUR NORTHEAST COUNTIES.
MAY SEEN AN MCS LATER TONIGHT INTO EARLY THURSDAY MORNING BUT
THE CONVECTION WITH THE MCS WILL BE BELOW SEVERE CRITERIA.

PREV DISCUSSION... /ISSUED 636 PM CDT WED MAY 15 2013/

AVIATION...
A MID LEVEL SHORT-WAVE OVER THE TRANS PECOS MOVES ACROSS CENTRAL
TEXAS TONIGHT. ISOLD TO SCT SHRA/TSRA OVER WESTERN TEXAS MAY
ORGANIZE INTO AN MCS AND MOVE EAST ACROSS CENTRAL TEXAS LATER THIS
EVENING INTO THE OVERNIGHT HOURS. BEST CHANCE FOR IMPACT AT TAF
SITE IS AT KAUS. HAVE LEFT MENTION OUT OF TAF AS CURRENTLY EXPECT
THEM TO NOT BE IN THE VCNTY. HOWEVER...WILL MONITOR RADAR TRENDS
FOR POSSIBLE LATER MENTION. OTHERWISE...VFR SKIES THIS EVENING
BECOME MVFR LATE EVENING AND THEN IFR OVERNIGHT AS STRATUS
DEVELOPS AND CIGS LOWER. MAY REACH AS FAR WEST AS THE RIO GRANDE.
ALTHOUGH...ONLY MENTION SCT STRATUS AT KDRT. CIGS LIFT WITH SKIES
BECOMING VFR LATE THURSDAY MORNING INTO AFTERNOON. S TO SE WINDS
15 TO 25 KTS THIS EVENING WILL DECREASE TO 10 TO 15 KTS OVERNIGHT
AND THEN INCREASE TO 14 TO 18 KTS ON THURSDAY. EXCEPT A DRYLINE
MOVES INTO THE RIO GRANDE AND EDWARDS PLATEAU AREA...INCLUDING
KDRT LATE THURSDAY MORNING INTO AFTERNOON TURNING WINDS TO W TO
NW. WIND GUSTS TO 50 KTS AND GS/GR ARE POSSIBLE WITH THE STRONGEST
TSRA.

PREV DISCUSSION... /ISSUED 323 PM CDT WED MAY 15 2013/

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
MESO TRENDS FROM EARLY THIS MORNING THROUGH THE MID AFTERNOON
SHOW THE POTENTIAL FOR MORE UNSTABLE CONDITIONS TO DEVELOP
THROUGH THE EVENING HOURS TODAY. IN THE LATE AFTERNOON TO
EVENING TODAY...FORECAST SOLUTIONS SHOW THE FINAL WAVE OF S/W
ENERGY MOVING FROM WEST TO EAST ACROSS CENTRAL AND NORTH TEXAS...
SOUTH OF THE 500 HPA LOW OVER OKLAHOMA. THIS PATTERN WILL
CONTINUE TO CAUSE A CHANCE OF SHOWERS OR THUNDERSTORMS FOR LATER
IN THE DAY TO THE EVENING HOURS. THE BEST CHANCES OF RAIN FROM
FORECAST SOLUTIONS AND CURRENT TRENDS ARE INDICATED TO BE OVER THE
NORTH PART OF SOUTH CENTRAL TEXAS. STRONG TO POSSIBLY SEVERE
THUNDERSTORMS ARE POSSIBLE NEAR AND NORTHWEST OF IH35...OVER THE
NORTH TO WEST PART OF SOUTH CENTRAL TEXAS...AS INDICATED BY THE
LATEST CONVECTIVE OUTLOOK FROM SPC. DAMAGING WINDS AND HAIL WILL
BE THE MAIN CONCERNS. THE CHANCE OF RAIN WITH SHOWERS OR
THUNDERSTORMS IS EXPECTED TO DIMINISH FROM THE WEST TO EAST AFTER
MIDNIGHT TONIGHT THROUGH THE EARLY MORNING ON THURSDAY...AS THE
500 HPA LOW SHIFTS NORTHEAST OF SOUTH CENTRAL TEXAS. BY EARLY
THURSDAY MORNING...THE 500 HPA LOW IS FORECAST TO BE OVER THE
WEST PART OF MISSOURI...ARKANSAS AND LOUISIANA...WITH MORE STABLE
CONDITIONS DEVELOPING OVER SOUTH CENTRAL TEXAS FROM THE WEST. EVEN
THOUGH RIDGING IS FORECAST TO DEVELOP ON THURSDAY OVER SOUTH
CENTRAL TEXAS...THE WEAK WIND PATTEN WILL HAVE TO BE MONITORED IN
CASE SOME MARGINAL INSTABILITY LINGERS OVER THE NORTHEAST OR EAST
PART OF SOUTH CENTRAL TEXAS THURSDAY...AND IS NOT CARRIED AWAY TO
THE EAST. MOST FORECAST SOLUTIONS SINCE THE PAST WEEKEND THROUGH
THIS MORNING SUPPORT INCREASING HEIGHTS FOR THURSDAY...THEREFORE...
WILL CONTINUE TO SHOW MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS
FOR THURSDAY.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...
FORECAST SOLUTIONS CONTINUE TO SHOW RIDGING OVER SOUTH CENTRAL
TEXAS FOR FRIDAY...SHOWING A CONTINUED TREND OF WARM DAYTIME
HIGHS FRIDAY. ON SATURDAY AND SUNDAY THE STORM TRACK IS FORECAST
TO BE FROM THE CENTRAL ROCKIES TO THE GREAT PLAINS...WITH SEVERAL
WAVES OF S/W ENERGY MOVING NORTH OF SOUTH CENTRAL TEXAS. THE
HEIGHT FIELD ALOFT OVER THE AREA COULD WEAKEN ENOUGH BY SUNDAY AND
SUNDAY EVENING FOR ISOLATED SHOWERS OR THUNDERSTORMS TO FORM OVER
THE NORTHERN PART OF SOUTH CENTRAL TEXAS...OVER THE HILL COUNTRY
TO ADJACENT PARTS OF CENTRAL TEXAS...ON SUNDAY AFTERNOON AND
SUNDAY EVENING. AS A RESULT WILL MAINTAIN THE SLIGHT CHANCE OF
SHOWERS FOR THE SUNDAY AFTERNOON TO THE SUNDAY EVENING PERIOD.

IN THE EARLY TO MID PART OF NEXT WEEK...THE STORM TRACK IS
FORECAST TO DRIFT SLIGHTLY FURTHER NORTH AND AWAY FROM
SOUTH CENTRAL TEXAS. THIS TYPE OF PATTERN WILL FAVOR
MOSTLY SUNNY TO PARTLY CLOUDY AND WARM AFTERNOONS...HOWEVER THIS
TYPE OF MID TO LATE MAY PROCESS WILL HAVE TO BE MONITORED FOR ANY
S/W ENERGY THAT COULD MOVE CLOSER TO SOUTH CENTRAL TEXAS...SOUTH
OF A LOW...THAT MEDIUM RANGE FORECAST TOOLS SHOW TO BE OVER THE
CENTRAL AND NORTHERN GREAT PLAINS. FOR NOW...SHOWED A SLIGHT CHANCE
OF SHOWERS FOR TUESDAY AFTERNOON AND TUESDAY NIGHT...AS A FAST
MOVING S/W TROF MOVES ACROSS NORTH TEXAS TOWARD THE LOWER MS
VALLEY. FOR WEDNESDAY...PARTLY CLOUDY AND WARM CONDITIONS ARE
EXPECTED TO CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  90  72  94  72 /  40  10  -   -    0
AUSTIN BERGSTROM INTL AIRPORT  67  90  71  93  71 /  40  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     68  90  70  94  72 /  30  10  -   -   -
BURNET MUNI AIRPORT            66  89  70  94  71 /  50  10  10  -   -
DEL RIO INTL AIRPORT           69 103  73 104  73 /  20  -   -   -   -
GEORGETOWN MUNI AIRPORT        66  86  70  92  70 /  50  20  10  -   -
HONDO MUNI AIRPORT             69  96  70  96  71 /  20  -   -   -    0
SAN MARCOS MUNI AIRPORT        68  90  70  92  71 /  30  10  -   -   -
LA GRANGE - FAYETTE REGIONAL   68  86  73  91  72 /  30  10  10  -   -
SAN ANTONIO INTL AIRPORT       68  91  72  94  73 /  30  10  -   -    0
STINSON MUNI AIRPORT           68  92  72  94  72 /  20  10  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...13
Hazardous weather outlook, May 15, 10:34 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1134 PM CDT WED MAY 15 2013

TXZ171>173-183>194-202>209-217>225-228-161200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1134 PM CDT WED MAY 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS
PORTIONS OF SOUTH CENTRAL TEXAS OVERNIGHT. SEVERE THUNDERSTORMS
ARE POSSIBLE GENERALLY NORTH OF A LINE FROM HARPER TO SAN MARCOS
TO SCHULENBURG. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 15, 11:01 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1201 AM CDT THU MAY 16 2013

TXZ171-172-160600-
BURNET-LLANO-
1201 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND LLANO
COUNTIES UNTIL 100 AM CDT...

AT 1155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST
OF COPPERAS COVE TO 10 MILES NORTH OF CASTELL...AND MOVING SOUTHEAST
AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  LLANO...
  BUCHANAN DAM...
  BURNET...
  KINGSLAND...
  FIELD CREEK...
  VALLEY SPRING...
  CASTELL...
  BABY HEAD...
  TOW...
  LONE GROVE...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3093 9783 3060 9841 3063 9897 3093 9896
      3093 9843 3095 9846 3102 9846 3105 9792
TIME...MOT...LOC 0459Z 307DEG 28KT 3123 9800 3095 9899
Special weather statement, May 15, 11:46 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1246 AM CDT THU MAY 16 2013

TXZ172-160630-
BURNET-
1246 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET COUNTY UNTIL 130
AM CDT...

AT 1243 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF LAMPASAS...MOVING EAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LAKE VICTOR...
  SUNNYLANE...
  SHADY GROVE...
  WATSON...
  JOPPA...
  BRIGGS...
  MAHOMET...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3092 9783 3074 9801 3091 9831 3104 9828
      3105 9791
TIME...MOT...LOC 0546Z 287DEG 25KT 3099 9820
Special weather statement, May 16, 12:14 AM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
114 AM CDT THU MAY 16 2013

TXZ171-172-160715-
BURNET-LLANO-
114 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURNET AND NORTHEASTERN
LLANO COUNTIES UNTIL 215 AM CDT...

AT 111 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TOW...OR 11 MILES NORTH OF BUCHANAN DAM...
MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BUCHANAN DAM...
  BURNET...
  BERTRAM...
  TOW...
  LAKE VICTOR...
  SUNNYLANE...
  SHADY GROVE...
  WATSON...
  OATMEAL...
  JOPPA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3102 9789 3096 9785 3064 9808 3083 9857
      3093 9856 3094 9842 3095 9846 3102 9846
      3103 9844 3105 9828
TIME...MOT...LOC 0614Z 285DEG 38KT 3094 9846
Special weather statement, May 16, 12:22 AM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
122 AM CDT THU MAY 16 2013

TXZ171-160715-
LLANO-
122 AM CDT THU MAY 16 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 215
AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FIELD CREEK...OR 20 MILES NORTHWEST OF
LLANO...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LLANO...
  VALLEY SPRING...
  BABY HEAD...
  LONE GROVE...
  STOLZ...
  BLUFFTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3067 9847 3085 9897 3091 9897 3093 9896
      3093 9848
TIME...MOT...LOC 0622Z 285DEG 18KT 3092 9894

The radar

The Ft Hood radar (KGRK), 135 km away, was scanning. The volume nearest the first event began at 06:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Llano

When
May 16, 12:55 AM CST
Where
Llano County, 0.59 mi E of Valley Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.850, -98.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 446337.